Opioid withdrawal syndrome developing after long-term administration of naldemedine
Published online by Cambridge University Press: 11 May 2022
One of the side effects of opioid administration is opioid-induced constipation (OIC). To address this side effect, the oral peripheral μ opioid receptor antagonist naldemedine was developed. As this drug does not cross the blood–brain barrier, it is thought that it does not lead to opioid withdrawal syndrome (OWS) with central nervous system symptoms.
Here, we report a cancer patient who presented with symptoms centered round anxiety and irritation 4 months after administration of naldemedine for OIC and who was diagnosed with OWS after close investigation.
The patient was a 65-year-old female who had surgery for stage IB endometrial cancer 4 years previously, but experienced recurrence involving the pelvis 2 years later. Medical narcotics were used to control pain, but naldemedine was started to control subsequent constipation. When naldemedine-related OWS was suspected and the administration of naldemedine discontinued, the above symptoms disappeared within two days, and no recurrence was observed thereafter.
For patients receiving naldemedine, it is necessary to consider the possibility of OWS regardless of the period of administration in order to maintain patient quality of life.
- Case Report
- Copyright © The Author(s), 2022. Published by Cambridge University Press